Thursday, 17 May 2012

Probiotics May Help Prevent Some Diarrhea

Many types of bacteria and yeast normally live on our skin, in our intestines and on other body surfaces. They're known as our "normal flora."

When there's a balance in the normal flora, these bacteria do not invade beneath the surface they live on. They do not disrupt our normal body functions. And they do not make or give off toxic substances that could harm us.

We take antibiotics to kill the bacteria that are causing an infection. But the antibiotics also kill these "good" bacteria, too. This upsets the natural environment in the intestines. The result is often loose, watery stools. This is called antibiotic-associated diarrhea.

Most often, the symptoms start on the last day or two of treatment or shortly after the antibiotics are gone. The diarrhea is usually mild. There may be two to four loose stools per day for a couple of days. In most cases, it gets better quickly without treatment.

Some people get very ill from antibiotic-associated diarrhea. The most severe form, called Clostridium difficile (C. diff) colitis, can be life-threatening.

Probiotics have been widely promoted as a way to keep your body in balance. Probiotics contain bacteria found in the healthy normal flora of the gut. They are sold in the form of pills, yogurts and other preparations. The idea behind probiotics is to increase the populations of bacteria that seem to be present in good health.

There's no good evidence that probiotics are useful in otherwise healthy people. But prior medical studies have suggested they work in some conditions, such as:

Treating C. diff colitis that keeps coming back, or doesn't go away, even with repeated courses of other treatments
Helping prevent further problems caused by pancreatitis
Decreasing repeated vaginal yeast infections
Probiotics also appear to decrease the risk of antibiotic-associated diarrhea. Researchers reviewed 82 clinical trials that were relevant to this question. The studies had to meet well defined criteria. According to the analysis, people who took a probiotic with an antibiotic had a 42% lower risk of diarrhea.

What Changes Can I Make Now?

The results of this study sound impressive. But I won't be advising probiotics every time I write a prescription for an antibiotic. Probiotics are generally considered safe. But the authors of this article note that side effects or adverse reactions are still possible. And most often antibiotic-associated diarrhea causes mild symptoms that go away quickly.

I likely will advise that some people take a probiotic along with an antibiotic. But I must admit that there is not yet clear evidence for my personal advice. People who might benefit from a probiotic include:

People who have had antibiotic-associated diarrhea in the past. This is especially true for those who have had C. diff infection.
People receiving a prolonged course of antibiotics, more than 10 days. Note: This is very arbitrary and not based on data. Other doctors might prescribe if antibiotics are used more than 5 days.
People who have switched from one antibiotic to a different one within a relatively short period of time.
The researchers were not able to answer these important questions:

Which probiotics work best in preventing and treating antibiotic-associated diarrhea?
Which specific antibiotics are more likely to cause diarrhea?
The best way to keep your normal flora in balance is to take antibiotics only when you need them.

What Can I Expect Looking to the Future?

Most antibiotic-associated diarrhea is a mild nuisance. But C. diff colitis can be deadly. C. diff is best prevented by limiting the use of antibiotics and preventing the spread of the infection in hospitals and nursing homes. The contact precautions used include private rooms, strict hand washing, gloves and gowns.

We don't know whether a probiotic prescribed on the first day of antibiotic treatment will decrease the rising number of C. diff cases. This question needs further study.